Generic placeholder image

Current Drug Safety

Eiditor-in-Chief

ISSN (Print): 1574-8863
ISSN (Online): 2212-3911

Adverse Dermatological Reactions in Rheumatoid Arthritis Patients Treated with Etanercept, an Anti-TNFα Drug

Author(s): Shyra Rajakulendran and Chris Deighton

Volume 1 , Issue 3 , 2006

Page: [259 - 264] Pages: 6

DOI: 10.2174/157488606777934495

Price: $58

Abstract

Etanercept is an anti-TNF drug with marked efficacy in inflammatory arthritis. This review addresses dermatological side effects that have been encountered in our 85 patients on the drug for rheumatoid arthritis, and reviews other reported cutaneous adverse events. Injection site reactions are common and usually self-limiting. We and others have encountered patients with recall site reactions where the four rotated injection sites simultaneously develop a hypersensitivity reaction. In all cases, the rash has responded to antihistamines and the etanercept was thereby continued. Other injection site reactions include discoid lupus and cutaneous vasculitis that respond to cessation of treatment and appropriate therapy. Skin reactions more distant from the injection site are also reviewed, with erythema nodosum, widespread lupus rashes, infections and skin tumours summarised. A patient who developed a purpuric rash at the site of last injection with a drug induced worsening of thrombocytopaenia is described. Although the therapeutic advantages of etanercept outweigh the side effects, clinicians need to be aware of the adverse reactions of these drugs with their increasing use.

Keywords: Etanercept, injection site reactions, recall reactions, lupus, erythema nodosum, purpura


Rights & Permissions Print Export Cite as
Article Metrics
16
Related Journals
Related eBooks